Theophylline is a methylxanthine that once was used widely for the treatment of asthma. Intravenous infusions of aminophylline, the ethylenediamine salt of theophylline, are sometimes used to treat bronchospasm, congestive heart failure, and neonatal apnea. Theophylline most commonly is used orally in sustained-release preparations (Theo-Dur, Slo-Phyllin, Theo-24, and many others).
Mechanism of toxicity
The exact mechanism of toxicity is not known. Theophylline is an antagonist of adenosine receptors, and it inhibits phosphodiesterase at high levels, increasing intracellular cyclic adenosine monophosphate (cAMP). It also is known to release endogenous catecholamines at therapeutic concentrations.
Pharmacokinetics. Absorption may be delayed with sustained-release preparations. The volume of distribution is approximately 0.5 L/kg. The normal elimination half-life is 4–6 hours; this may be doubled by illnesses (eg, liver disease, congestive heart failure, influenza) or interacting drugs (eg, erythromycin, cimetidine) that slow hepatic metabolism and may increase to as much as 20 hours after overdose (see also Table II–61).
Toxic dose. An acute single dose of 8–10 mg/kg can raise the serum level by up to 15–20 mg/L, depending on the rate of absorption. Acute oral overdose of more than 50 mg/kg may potentially result in a level above 100 mg/L and severe toxicity.
Clinical presentation. Two distinct syndromes of intoxication may occur, depending on whether the exposure is acute or chronic.
Acute single overdose is usually a result of a suicide attempt or accidental childhood ingestion but also may be caused by accidental or iatrogenic misuse (therapeutic overdose).
Usual manifestations include vomiting (sometimes hematemesis), tremor, anxiety, and tachycardia. Metabolic effects include pronounced hypokalemia, hypophosphatemia, hyperglycemia, and metabolic acidosis.
With serum levels above 90–100 mg/L, hypotension, ventricular arrhythmias, and seizures are common; status epilepticus is frequently resistant to anticonvulsant drugs.
Seizures and other manifestations of severe toxicity may be delayed 12–16 hours or more after ingestion, in part owing to delayed absorption of drug from sustained-release preparations.
Chronic intoxication occurs when excessive doses are administered repeatedly over 24 hours or longer or when intercurrent illness or an interacting drug interferes with the hepatic metabolism of theophylline. The usual victims are very young infants and elderly patients, especially those with chronic obstructive lung disease.
Vomiting may occur but is not as common as in acute overdose. Tachycardia is common, but hypotension is rare. Metabolic effects such as hypokalemia and hyperglycemia do not occur.
Seizures may occur with lower serum levels (eg, 40–60 mg/L) and have been reported with levels as low as 20 mg/L.
Diagnosis is based on a history of ingestion or the presence of tremor, tachycardia, and other manifestations in a patient known to be on theophylline. Hypokalemia strongly suggests an acute overdose rather than chronic intoxication.
Specific levels. Serum theophylline levels are essential for diagnosis and determination of emergency treatment. After acute oral overdose, obtain repeated levels every 2–4 hours; single determinations are not sufficient because continued absorption from sustained-release preparations may result in peak levels 12–16 hours or longer after ingestion.
Levels of less than 80–100 ...